Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 60, NWS Goodland, KS

June 1, 2011Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 1, 2011, 5:36 PM CDT for Graham County, Kansas. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2011, 5:36 PM CDT (22:36 UTC)
Expired
Jun 1, 2011, 5:46 PM CDT
In force
10 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Graham County, KS

The radar

The Grand Island radar (KUEX), 135 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2011-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2011-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2168 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
538 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

357 
WUUS53 KGLD 012236
SVRGLD
KSC065-012300-
/O.NEW.KGLD.SV.W.0060.110601T2236Z-110601T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
536 PM CDT WED JUN 1 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GRAHAM COUNTY IN NORTHWEST KANSAS...

* UNTIL 600 PM CDT

* AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTH OF NICODEMUS...AND WAS MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHEASTERN GRAHAM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.


&&

LAT...LON 3957 9973 3957 9962 3957 9961 3956 9960
      3946 9959 3940 9960
TIME...MOT...LOC 2237Z 234DEG 29KT 3953 9962
WIND...HAIL 60MPH 1.00IN
$$

LOCKHART
1 follow-up statement
666 
WWUS53 KGLD 012246
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT WED JUN 1 2011

KSC065-012256-
/O.CAN.KGLD.SV.W.0060.000000T0000Z-110601T2300Z/
GRAHAM KS-
546 PM CDT WED JUN 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRAHAM COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3957 9973 3957 9962 3957 9961 3956 9960
      3946 9959 3940 9960
TIME...MOT...LOC 2246Z 234DEG 29KT 3957 9954
$$

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:11 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 1, 3:11 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
211 PM MDT WED JUN 1 2011

.SHORT TERM... (TONIGHT - SUNDAY)
211 PM MDT WED JUN 1 2011

VERY UNSTABLE CONDITIONS ACROSS THE FORECAST AREA THIS AFTERNOON
WITH DEW POINTS WELL INTO THE 60S. SCATTERED THUNDERSTORMS EXPECTED
TO DEVELOP FROM EAST TO WEST AS CIN IS ERODED. DEEP LAYER SHEAR NOT
AS IMPRESSIVE AS FORECAST...STRONGEST IN THE NORTH BUT DECREASES TO
LESS THAN 30KTS IN THE SOUTH. AS LOW LEVEL JET INCREASES THIS
EVENING SHEAR WILL IMPROVE AND WILL PROBABLY SEE A FEW SUPERCELLS
DEVELOP IN THE FORECAST AREA. GIVEN LACK OF FOCUSING MECHANISM NO
REAL AREA WILL BE FAVORED...THOUGH MODEL OUTPUT SUGGESTS SOUTH OF
INTERSTATE 70 WHERE THERE IS SOME SUBTLE CONVERGENCE NOTED IN THE
WIND FIELD. ACTIVITY SHOULD WANE BY 06Z AS BOUNDARY LAYER COOLS AND
NOSE OF LLJ MOVES NORTH. SOUTHWEST FLOW ALOFT CONTINUES ON THURSDAY
WITH SUBSTANTIAL MID LEVEL WARMING FORECAST. HIGH TEMPERATURES IN
THE UPPER 90S IN MANY LOCATIONS ARE EXPECTED WITH BREEZY
SOUTHWESTERLY WINDS. AT PEAK HEATING FORECAST SOUNDINGS SHOW WEAK
INSTABILITY WITH LITTLE CIN. HOWEVER...DEEP UNIDIRECTIONAL
SOUTHWESTERLY FLOW SUGGESTS MOISTURE WILL BE SCANT. AN ISOLATED HIGH
BASED STORM WILL NOT BE IMPOSSIBLE...BUT MOS POPS ARE LOW AND QPF
OUTPUT NIL. LACK OF FORCING MECHANISM ANOTHER PROBLEM. SO WILL KEEP
THE FORECAST DRY. SYSTEM LIFTING ACROSS THE NORTHERN ROCKIES WILL
DRIVE A COLD FRONT DOWN THE HIGH PLAINS ON FRIDAY. ALL MODELS NOW
SHOW THE FRONT IN THE EXTREME SOUTHERN FORECAST AREA AT PEAK
HEATING. WILL KEEP SOME LOW POPS IN THAT AREA FOR THE
AFTERNOON...WITH SCATTERED STORMS MOVING NORTHEAST WITH THE MEAN
FLOW FRIDAY NIGHT INTO THE EASTERN TWO THIRDS OF THE AREA. ON
SATURDAY...FRONT GETS HUNG UP IN OR PERHAPS SLIGHTLY SOUTH OF THE
FORECAST AREA AS IT ALIGNS WITH THE CONTINUED SOUTHWEST FLOW ALOFT.
THEREFORE WILL HAVE TO KEEP A CHANCE OF STORMS IN THE FORECAST. POST
FRONTAL TEMPERATURES WILL BE NEAR NORMAL FRIDAY AND SATURDAY WHILE
AREAS SOUTH OF THE FRONT WILL BE ABOVE NORMAL.

.LONG TERM... (MONDAY - THURSDAY)
211 PM MDT WED JUN 1 2011

UNUSUALLY STRONG RIDGE FOR THE TIME OF YEAR WILL BE CENTERED ALONG
THE MISSISSIPPI RIVER VALLEY IN THE LONG TERM PERIOD. ALTHOUGH THE
LOCAL AREA WILL BE ON THE WESTERN FRINGE OF THE RIDGE...IT WILL
RESULT IN ABOVE NORMAL TEMPERATURES. MEANWHILE A TROUGH WILL SETTLE
INTO THE GREAT BASIN. OCCASIONAL SHORTWAVE ENERGY WILL EJECT ACROSS
THE ROCKIES. AGAIN THE LOCAL AREA WILL FEEL THE FRINGE EFFECTS OF
THESE WEAK DISTURBANCES. CANNOT RULE OUT AN AFTEROON OR EVENING
THUNDERSTORM JUST ABOUT EVERY DAY...BUT CAN SAY BEST CHANCES WOULD BE
IN EASTERN COLORADO. AS SUCH PAINTED SOME SLIGHT CHANCE POPS ON
MONDAY AND TUESDAY TO GET THE BALL ROLLING.

024
&&

.AVIATION...
1135 AM MDT WED JUN 1 2011

FOR THE 18Z TAFS...VFR AND BREEZY CONDITIONS WILL PREVAIL THROUGH THE
EFFECTIVE PERIOD. HOWEVER...A MID-LEVEL DISTURBANCE WILL MOVE ACROSS
THE AREA LATE THIS AFTERNOON AND EVENING AND WILL PROVIDE A FOCUS FOR
THUNDERSTORM DEVELOPMENT ACROSS THE AREA ROUGHLY BETWEEN 21Z-03Z. WILL
INDICATE POTENTIAL FOR CONVECTION WITH A CB GROUP FOR NOW AND WILL AMEND
WITH DETAILS AS NEEDED. THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL...STRONG
WINDS...AND VERY HEAVY RAINFALL A POSSIBILITY. INTERMITTENT MVFR AND
IFR CONDITIONS MAY RESULT SHOULD A STRONG STORM DIRECTLY IMPACT EITHER
TERMINAL. OTHERWISE...WIND SPEEDS WILL DECREASE SLIGHTLY OVERNIGHT AROUND
15G20KT BEFORE BECOMING STRONG ONCE AGAIN DURING THE MORNING HOURS THURSDAY
AT AROUND 25G35KT WITH EVEN HIGHER GUSTS POSSIBLE.

50
&&

.FIRE WEATHER...
256 AM MDT WED JUN 1 2011

THERE REMAINS FIRE WX CONCERNS THROUGH THURSDAY AS DEVELOPING SFC
TROUGH WILL BRING STRONG SOUTHERLY WINDS TO THE AREA TODAY AND
AGAIN ON THURSDAY...BEFORE A COLD FRONT BRINGS COOLER MORE HUMID
CONDITIONS TODAY. FIRE WEATHER THREAT WILL DEPEND GREATLY ON HOW
FAR EAST DRY LINE WILL MIX ON BOTH AFTERNOONS. THINK EASTERN
COLORADO ZONES WILL ONCE AGAIN BE NEAR CRITICAL CONDITIONS BOTH
AFTERNOONS AND WITH MUCH LESS RAINFALL ACROSS CHEYENNE COUNTY
COLORADO FUELS WILL MORE LIKELY BE CRITICAL THERE AS WELL. WITH
FIRE WX THREAT TIED DIRECTLY TO VERY MESOSCALE
FEATURE...CONFIDENCE NOT CURRENTLY HIGH ENOUGH FOR A
WATCH...ALTHOUGH MAY REEVALUATE ONCE LATEST SUITE OF ENSEMBLES/6Z
DATA COMES IN.

JRM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 1, 11:39 AM CDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1039 AM MDT WED JUN 1 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1039 AM MDT WED JUN 1 2011 /1139 AM CDT WED JUN 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THIS AFTERNOON AND
MAY BECOME SEVERE DURING THE AFTERNOON AND EVENING HOURS ACROSS THE
AREA. LARGE HAIL...DAMAGING WIND GUSTS...AND LOCALLY HEAVY RAINFALL
WILL BE THE PRIMARY THREATS. IN ADDITION...THERE IS A SMALL THREAT FOR
TORNADOES...MAINLY EAST OF A LINE FROM BENKELMAN NEBRASKA TO TRIBUNE
KANSAS THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON FRIDAY NIGHT AND
SATURDAY. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY ON
SATURDAY...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

STRONG SOUTHERLY WINDS WILL SPREAD ACROSS THE AREA ON THURSDAY.
THE STRONG WINDS COMBINED WITH VERY WARM TEMPERATURES MAY CREATE
HAZARDOUS DRIVING CONDITIONS ACROSS THE REGION...ALONG WITH AN
ELEVATED FIRE DANGER ACROSS PORTIONS OF EASTERN COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 1, 4:34 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
334 PM MDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             4 E NORTON              39.84N 99.82W
06/01/2011  E1.25 INCH       NORTON             KS   TRAINED SPOTTER

&&

007
Local storm report, Jun 1, 4:36 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
336 PM MDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     12 SW NORTON            39.71N 100.05W
06/01/2011  E60 MPH          NORTON             KS   TRAINED SPOTTER

&&

PMURRAY
Local storm report, Jun 1, 4:37 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
337 PM MDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             W NORTON                39.84N 99.89W
06/01/2011  E1.75 INCH       NORTON             KS   TRAINED SPOTTER

            COVERING GROUND.

&&

PMURRAY
Local storm report, Jun 1, 4:42 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
342 PM MDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     FUNNEL CLOUD     3 NNE HILL CITY         39.41N 99.82W
06/01/2011                   GRAHAM             KS   LAW ENFORCEMENT

            REPORTED TO LAW ENFORCEMENT FROM PUBLIC

&&

007
Local storm report, Jun 1, 4:59 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
359 PM MDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             8 SSW LOGAN             39.55N 99.62W
06/01/2011  E0.88 INCH       GRAHAM             KS   PUBLIC

            HAIL COVERING GROUND AND STRONG WINDS.

&&

PMURRAY
Local storm report, Jun 1, 5:01 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
401 PM MDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             6 N NORTON              39.92N 99.89W
06/01/2011  E1.00 INCH       NORTON             KS   TRAINED SPOTTER

&&

007

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 3:47 PM CDTSevere Thunderstorm WarningGLDGraham, Norton58 min
Jun 1, 4:21 PM CDTSevere Thunderstorm WarningGLDNorton54 min
Jun 1, 4:44 PM CDTTornado WarningGLDGraham, Norton30 min
Jun 1, 5:44 PM CDTSevere Thunderstorm WarningGLDNorton31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.